Montana, 2015

Winter Storm in Montana, March 2 to 3, 2015

March 2 to 3, 2015 · NWS BYZ · 3 events in 3 counties and zones

An upper low over Idaho brought an upslope flow resulting in heavy snow to the Beartooth/Absaroka Mountains and Foothills.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low over Idaho brought an upslope flow resulting in heavy snow to the Beartooth/Absaroka Mountains and Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 2, 3:27 PM MST, 33 minutes earlier.

Area forecast discussion, Mar 2, 3:27 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MST MON MAR 2 2015

.SHORT TERM...VALID FOR TUE AND WED...

RELATIVELY FAST MOVING WEATHER SYSTEM TO INVADE OUR FORECAST AREA
OVERNIGHT LEAVING A VERY COLD AIR MASS OVER US FOR TUESDAY. MY
MAIN CONCERN WITH THIS SYSTEM IS THE POTENTIAL FOR BLOWING/DRIFTING
SNOW LEADING TO VERY POOR TRAVEL CONDITIONS DUE TO SNOWPACKED
ROADS AND SEVERELY REDUCED VISIBILITY AT TIMES. THIS IS PRIMARILY
TRUE IN THE JUDITH GAP AREA BUT ALSO ALONG AND SOUTH OF I-90 INTO
THE BEARTOOTH FOOTHILLS...AND ALSO FROM FORT SMITH TO DAYTON AND
DOWN INTO STORY. LOW LEVEL LAPSE RATES WILL BE STEEP ACCORDING TO
MODEL PROGGS AND PRESSURE GRADIENTS TIGHT AS COLD AIR RUSHES IN
THIS EVENING. THERE IS A VERY DEEP DENDRITIC GROWTH ZONE OVER THE
WESTERN ZONES AT 8 PM THIS EVENING LASTING FOR A FEW HOURS. FURTHER
EAST...MODELS ARE NOT COMING UP WITH MUCH QPF OVER THE PLAINS AND
WE DID LOWER FORECAST AMOUNTS SOME ON THE WSW PRODUCT FOR THE
LOWER ELEVATIONS/PLAINS....BUT AREAS OF BLOWING SNOW WILL STILL
BE AN ISSUE THERE AT TIMES OVERNIGHT...AND DOWN INTO THE SHERIDAN
FOOTHILLS EARLY TUESDAY. THE DYNAMICS AND UPSLOPE GENERALLY END BY
MIDDAY TUESDAY.

CROSS SECTIONS KEEP THE LIFT AND SATURATED LAYERS LOW IN THE
BEARTOOTH/ABSAROKA REGION TONIGHT. SO DESPITE SOME STEEP LAPSE
RATES THE HIGH COUNTRY MAY NOT SEE AS MUCH SNOW AS THE FOOTHILLS.
HOWEVER...RED LODGE MOUNTAIN AND A FEW LOCATIONS COULD STILL SEE
SOME HEAVY SNOW ON THE NORTH FACING SLOPES...SO WILL NOT MESS WITH
HEADLINES AT THIS POINT.

WILL GO BELOW GUIDANCE NUMBERS FOR TUESDAY/WEDNESDAY TEMPERATURE
FORECASTS WHERE WE EXPECT TO SEE SNOW. VERY COLD AIR MASS
CERTAINLY FOR TUESDAY WITH 850MB TEMPS ONLY AROUND -15C FOR
BILLINGS. THIS WILL BE A SOLID 30 DEGREES BELOW NORMAL TUESDAY.
BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH THE PERIOD
WITH THE EXCEPTION OF THE FRIDAY/FRIDAY NIGHT PERIOD. A DRY
NORTHWEST FLOW ALOFT WILL BE OVER THE FORECAST AREA THURSDAY INTO
EARLY FRIDAY. MODELS THEN DIVERGE GREATLY BY LATE IN THE DAY
FRIDAY INTO FRIDAY NIGHT. THE LATEST EC BRINGS A DECENT PIECE OF
ENERGY SOUTH ACROSS WESTERN MONTANA AND EASTER IDAHO CLIPPING OUR
WESTERN ZONES...WHEREAS THE GFS HAS THIS WAVE OVER EASTERN NORTH
AND SOUTH DAKOTA. WILL CONTINUE WITH A SLIGHT POP CHANCE ACROSS
THE WESTERN HALF OF OUR FORECAST AREA AND SEE IF MODELS PHASE
TOGETHER SOMEWHAT OVER THE NEXT DAY OR SO.

MODELS THEN CONTINUE A NORTHWEST FLOW ALOFT GOING INTO THE
WEEKEND AND EARLY NEXT WEEK. HOWEVER...DIFFERENCES EXIST BETWEEN
THE GFS AND ECMWF IN THAT THE EC PERIODICALLY BRINGS SOME WEAK
DISTURBANCES ACROSS THE AREA WHEREAS THE GFS DOES NOT. AT THIS
TIME...MODELS AGREE TO THE POINT THAT NEITHER IS BRINGING ANY COLD
AIR INTO THE AREA. HOWEVER...THERE IS ABOUT A 10 DEGREE DIFFERENCE
IN THE TEMPERATURES WITH THE ECMWF SHOWING MAINLY MIDDLE AND UPPER
40S WHEREAS THE GFS IS SHOWING MOSTLY UPPER 50S. HOOLEY
&&

.AVIATION...

A STRONG COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA LATE THIS
AFTERNOON INTO EARLY THIS EVENING USHERING IN STRONG NORTHERLY
WINDS. CEILINGS WILL RAPIDLY DECREASE AS SNOW DEVELOPS BEHIND THE
FRONT. PERIODS OF MODERATE TO HEAVY SNOW AND BLOWING SNOW WILL
IMPACT MOST LOCATIONS...MAINLY ALONG AND WEST OF A ROUNDUP-KBIL-
KSHR LINE THIS EVENING WITH IFR OR LOWER CONDITIONS PREVAILING
INTO MID MORNING TUESDAY. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 004/016 901/028 010/045 028/052 030/053 032/054 031/056
    83/S    00/B    00/B    01/B    21/B    01/U    10/U
LVM 000/014 904/028 015/045 028/052 030/053 032/054 031/056
    +4/S    00/B    00/N    11/N    21/B    01/B    10/B
HDN 007/019 901/027 008/047 022/055 026/052 026/055 027/057
    73/S    00/B    00/B    01/B    11/B    01/U    10/U
MLS 003/013 907/017 901/043 023/050 026/048 027/047 026/049
    41/N    20/B    00/B    01/B    11/B    01/B    10/U
4BQ 005/015 905/017 000/041 018/049 021/047 022/050 023/052
    72/S    20/B    00/U    00/B    11/B    01/B    10/U
BHK 001/011 909/011 903/040 021/046 023/046 025/044 022/046
    32/J    20/B    00/U    00/B    11/B    01/B    10/B
SHR 004/009 910/018 005/041 019/049 023/048 025/050 024/052
    96/S    00/B    00/U    01/B    21/B    01/B    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MST TUESDAY FOR
      ZONES 28-29-42.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MST TUESDAY FOR
      ZONES 34-38>41-56-64>67.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST TUESDAY FOR
      ZONES 35>37-57-58.
     WINTER STORM WARNING IN EFFECT UNTIL 9 AM MST TUESDAY FOR
      ZONE 63.
WY...WINTER STORM WARNING IN EFFECT UNTIL NOON MST TUESDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 2, 3:42 AM MST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
342 AM MST MON MAR 2 2015

MTZ028-029-034-035-038>042-056>058-063>068-WYZ098-099-021145-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
342 AM MST MON MAR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A QUICK AND POTENT WINTER STORM WILL MOVE THROUGH THE AREA MONDAY
AFTERNOON INTO TUESDAY. FOR THE LATEST HAZARDS...SEE THE CURRENT
FORECAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Judith Gap

When
March 2, 4:00 PM MST to March 3, 2:00 AM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

New snowfall of 2 inches was reported along with near zero visibility.

Winter Storm, Beartooth Foothills

When
March 2, 6:00 PM MST to March 3, 6:00 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches was reported across the area.

Winter Storm, Red Lodge Foothills

When
March 2, 6:00 PM MST to March 3, 8:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
SNOTEL
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Burnt Mountain Snotel reported 13 inches of new snow. In addition, the DOT reported severe driving conditions on Highway 308 from Red Lodge to Belfry.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566003, 566001, 566002.